Idaho, 2012

Wildfire in Idaho, August 29 to 31, 2012

August 29 to 31, 2012 · NWS PIH · 1 event in 1 county or zone

The Connor Creek wildfire began at around noon on August 29th about 2 miles east of Elba. The fire grew to 2,000 acres before being contained.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Connor Creek wildfire began at around noon on August 29th about 2 miles east of Elba. The fire grew to 2,000 acres before being contained. Numerous primary residences were within 1 mile of the fire but none were lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 29, 2:24 AM MST, 8 hours 36 minutes earlier.

Area forecast discussion, Aug 29, 2:24 AM MST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
324 AM MDT WED AUG 29 2012

.SHORT TERM...TODAY THROUGH FRIDAY.
STRONG COLD FRONT HAS MOVED THROUGH THE STATE AND EXPECT WINDS TO
INCREASE TODAY WITH EXTREMELY DRY AIR CONTINUING TO PERSIST OVER
SOUTHEAST IDAHO. GENERALLY EXPECT 25 TO 40 MPH WIND GUSTS TODAY
WITH MANY RED FLAG WARNINGS IN EFFECT. FLOW ALOFT AGAIN TURNS MORE
SOUTHERLY THURSDAY BEHIND THE WEAK UPPER SYSTEM PASSING THROUGH
TODAY. THIS WILL ALLOW MORE MOISTURE INTO THE REGION WITH A CHANCE
FOR THUNDERSTORMS IN THE SOUTHEAST CORNER. EXPECT EVEN MORE
WIDESPREAD THUNDERSTORM ACTIVITY FRIDAY AS A TROF MOVES ONTO THE
PACIFIC COAST. TEMPERATURES WILL BE QUITE A BIT COOLER THROUGH
FRIDAY BUT STILL ABOVE SEASONAL NORMALS.
GK

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
THE THREAT FOR SHOWERS AND THUNDERSTORMS CONTINUES SATURDAY AS THE
UPPER TROF FINALLY MOVES THROUGH WITH MONSOONAL MOISTURE STILL IN
PLACE AHEAD OF THE TROF ON SATURDAY. ALTHOUGH DIFFERING IN DETAILS
BOTH THE GFS AND EUROPEAN MODELS HAVE IT DRY SUNDAY THROUGH NEXT
WEDNESDAY WITH THE EUROPEAN HAVING A STRONGER NORTHERLY COMPONENT
TO THE FLOW ALOFT THAN THE GFS WITH THE GFS MORE OF A SPLIT FLOW
PATTERN KEEPING MORE OF A SOUTHERLY INFLUENCE. BOTH KEEP IT DRY
HOWEVER. KEPT PRECIPITATION CHANCES BELOW CLIMATOLOGICAL NORMALS
BEGINNING SUNDAY.
GK

&&

.AIR STAGNATION...THERE WILL BE SOME WINDY CONDITIONS TODAY. THIS MAY
AFFECT THE AIR STAGNATION AND THE MIGRATION OF SMOKE PLUMES. THESE
FIRES MAY BECOME MORE ACTIVE TODAY SO PLUME SIZE MAY INCREASE. PLEASE
READ THE AIR QUALITY ADVISORIES ISSUED BY THE IDAHO DEPARTMENT OF
ENVIRONMENTAL QUALITY. HERE IS THE IMPORTANT INFORMATION ABOUT AIR
STAGNATION.  GK

DUE TO SMOKE FROM THE HALSTEAD...MUSTANG AND TRINITY RIDGE
FIRES...THE AIR QUALITY REMAINS UNHEALTHY IN CUSTER AND BLAINE
COUNTIES OF IDAHO INCLUDING THE CITIES OF SUN VALLEY...STANLEY AND
CHALLIS. THIS ADVISORY WILL REMAIN IN EFFECT UNTIL AIR QUALITY
HAS SIGNIFICANTLY IMPROVED.

THOSE INDIVIDUALS WHO ARE SENSITIVE TO INCREASED PARTICULATE OR
SMOKE LEVELS ARE ENCOURAGED TO AVOID PROLONGED OR STRENUOUS
OUTDOOR ACTIVITY. ALL OTHERS SHOULD LIMIT PROLONGED OR STRENUOUS
OUTDOOR ACTIVITY. YOUR COOPERATION IS APPRECIATED.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TODAY. A COLD FRONT MOVING
THROUGH THE REGION WILL PUSH WINDS ACROSS THE AREA INTO THE 15-20 KT
RANGE MOST AREAS. SMOKE WILL CONTINUE TO LOWER VISIBILITY IN
LOCATIONS WITHIN THE CENTRAL MOUNTAINS. DMH

&&

.FIRE WEATHER...SMALL DRY SYSTEM EJECTING ACROSS THE PANHANDLE TODAY
WILL MAINTAIN BREEZY TO WINDY CONDITIONS THROUGH MUCH OF EASTERN
IDAHO. HUMIDITIES AND WINDS REMAIN WITHIN CRITICAL THRESHOLDS SO
WILL CONTINUE ALL HEADLINES TODAY. HUMIDITIES WILL SHOW A SMALL
INCREASE THURSDAY AS MOISTURE CREEPS NORTH FROM UTAH FOR THE
POTENTIAL FOR ISOLATED THUNDERSTORMS IN THE SOUTHEAST CORNER OF THE
DISTRICT. STORM COVERAGE SPREADS ACROSS THE ENTIRE DISTRICT ON
FRIDAY FOR THE NEXT CRITICAL FIRE DAY. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 AM THIS MORNING TO 9 PM MDT THIS EVENING
IDZ409>411-413.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ475>477.

&&
Hazardous weather outlook, Aug 29, 2:59 AM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
359 AM MDT WED AUG 29 2012

IDZ017>025-031-032-301000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
359 AM MDT WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT HAS MOVED THROUGH SOUTHEAST IDAHO. EXPECT WINDS TO
INCREASE TODAY AND RED FLAG WARNINGS HAVE BEEN ISSUED ACROSS THE
REGION FOR WIND GUSTS AND LOW HUMIDITY. ONGOING FIRES SHOULD
BECOME VERY ACTIVE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY IN
SOUTHEAST IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Highlands

When
August 29, 11:00 AM MST to August 31, 8:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Newspaper

The Connor Creek wildfire began at around noon on August 29th about 2 miles east of Elba. The fire grew to 2,000 acres before being contained. Numerous primary residences were within 1 mile of the fire but none were lost.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411124.